Multiple Broad Spectrum Antibiotics May Lead to Vulvovaginal Infections

Q: Hi, I had a vaginal pimple a week ago and took several antibiotics. I was expecting to have my menstruation now as per the rhythm. I feel a bit pain whenever I urinate; I think it’s a UTI. Last month, I had my menstruation. On first day it was brown in color; on 2nd day it was red; and on 3rd day, a little bit brown red. Did I have a normal menstruation last month? May I be pregnant?

Reply:

It looks like that your menstrual period got delayed. You need to have a pregnancy test to rule out pregnancy.

Since you have pain while urinating, you may get checked for UTI. A simple urine culture test would be required.

Alternatively, it could be some infection of the external genital tissue (vulva, vagina). Vaginal infections are common after course of antibiotics, as these medicines disturb the normal vaginal flora.

We need more history to reach a diagnosis, like:

  • Do you have any back pain?
  • Is the pain present lower down in your abdomen or superficial at the opening?
  • Any change of appearance of your urine, color or transparency?
  • Any fever?
  • Any urge for urination or increase in the frequency of urination?
  • Any discharge from the vagina, if yes, what is the color and look?
  • Itching or rash in the genital area.

Let us know more details for further evaluation.

Take Care,

Buddy M.D.